A man whose 4-year-old son became seriously ill after mistakenly drinking orange juice laced with the drug fantasy has admitted being stupid and careless.
But the Wellington man, who cannot be named, says there are far worse substances he could have drunk.
"What happened to my son was stupidity and carelessness on my behalf, but there is far more weedkillers, solvents, chemicals that he could have had that would have killed him," he told The Dominion Post after pleading guilty to possessing fantasy yesterday.
"I never have used drugs around my children, not once have I ever. I weren't using them around him.
"It was ... made up, it was put on the back of a bench behind something, and an inquisitive child come in he was looking for something else when he found it and that's what happened.
"Obviously anyone partaking in this sort of thing needs to be more aware of how easy it is for kids to get into things."
Wellington District Court was told that, while his son rode his bike around the yard, the man mixed a 2.5ml dose of the class A drug with orange juice and left the glass sitting on the bench in his workshop.
He then went to do jobs around the house.
Prosecuting Sergeant Kevin Shaw said the boy came in, climbed up on to the bench and drank the juice.
When his father came back outside, the boy was slumped over his bike.
Thinking he was tired, his father put him to bed before heading back out to the workshop. He then noticed the glass was empty and realised his son had drunk it.
Mr Shaw said the man and his wife monitored the boy to make sure he did not get worse.
An ambulance was called after he vomited and the boy's condition was considered serious. He was held in hospital overnight and has made a full recovery.
Detective Inspector Paul Basham said police did not lay more serious charges against the man because the evidence did not cross the "legal threshhold" for gross negligence.
The man was fined $400 and granted interim suppression.
A recreational dose of fantasy, otherwise known as GBL, can "overload" the body and put people into a catatonic or comatose state for eight hours, a toxicologist says.
The main risk is not from the drug itself but from people falling unconscious in a cold place and becoming hypothermic, or developing breathing problems that create a risk of choking, according to National Poisons Centre toxicologist Leo Schep.
Patients turning up at emergency departments after taking the drug were usually monitored overnight and snapped out of it with no discernable after-effects.
While it was not ideal for a 4-year-old to take such a massive dose, he would be expected to recover after monitoring in hospital.
"Put it this way, a child has taken a dose for psychotropic effect for an adult, so you can work the ratio out there. You have swamped the body with GHB ... "
- The Dominion Post